Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 29, NWS Pocatello, ID

October 11, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Oct 11, 2021, 7:47 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Oct 11, 2021, 8:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2021, 7:47 AM MDT (13:47 UTC)
In effect from
Oct 11, 2021, 8:00 AM MDT
Expired
Oct 11, 2021, 7:00 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 1.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS75 KPIH 111347
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
747 AM MDT Mon Oct 11 2021

IDZ054-120100-
/O.NEW.KPIH.LW.Y.0029.211011T1400Z-211012T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
747 AM MDT Mon Oct 11 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 20 to 25 mph with gusts up to 35 mph expected
  this morning, then winds switching from the north later this
  afternoon and early evening at 15 to 25 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous boating conditions for small water craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Oct 11, 3:43 AM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 11, 3:43 AM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
343 AM MDT Mon Oct 11 2021

.SHORT TERM...Today through Wed night. Storm is moving through
right now, with rain and snow in the central Idaho mountains and
at this time just starting to enter lower elevations to the east.
Moderate southerly wind is gusty, but the cold front should pass
through the Snake River plain sometime around 1500 MDT in the
Pocatello-Idaho Falls area. Expect a strong shift to northwest and
north wind and continuing to gust.

Snowfall amounts are still expected to be in the 2 to 3 inch range
mostly in the Snake River plain, less in the eastern Magic Valley.
Expect it to be a rain snow mix until frontal passage, and then
the snow continues overnight. In the central Idaho mountains,
valley locations should receive 1 to 3 inches, with elevations
above 7000ft recieving 3 to 10 inches. The brunt of the storm
snowfall will be stretching from Lemhi County across the rest of
the eastern Idaho-Montana border with 6 to 14 inches in the area
above 7000ft, affecting US Route 20, Interstate 15. The southern
highlands have limited areas accumulating more than 6 inches, with
most from 1 to 5 inches.

Temperatures will likely peak today during the morning with the
afternoon arrival of the cold front. Temperatures in the 40s will
cool to the lower to middle 30s during the afternoon. Extensive
cloud cover keeps temperatures from getting too cold tonight, then
clearing on Tue will allow some warming compared to today.
However, the continued northerly wind will mean a chilly Tue night
with widespread 20s in the Snake River plain and eastern Magic
Valley, and high elevation basins like Stanley dropping into a
very winter-like 10 deg F by then. Messick

.LONG TERM...Thursday through next Monday.
By Thursday morning a short wave will be pushing east of Idaho. Snow
showers will taper off as the day progresses. Total accumulations
with this wave will certainly be lower than those from the
Monday/Tuesday system and overall not very significant with less
than an inch in general along the I-15 corridor and up to a couple
inches in the higher terrain of the eastern highlands.

High pressure will build into the area Friday with a ridge axis
passing over Idaho on Saturday night. These higher heights will
allow max temps to climb each day Friday through early next week,
but by Monday we may still remain a little shy of normals. Part of
this is due to a short wave that will push through the region around
Sunday night/Monday. Southern Idaho is not expected to see much more
than some clouds and a bump up in the winds, as the wave looks to
feature little moisture.
Crawford

&&

.AVIATION...A complicated day of aviation forecasting is in store.
Conditions will likely be MVFR as rain showers move through. The
cold frontal passage will bring a mix and then complete change over
to snow at all TAF sites, and the expected drop into IFR/LIFR CIGs
and VSBY. This will be earliest at KSUN, perhaps in the mid-late
morning, and reach the Snake Plain TAFs by early/mid-afternoon. Also
of note, gusty post-frontal northwest winds will kick up overnight,
especially affecting KIDA and KPIH.
Crawford

&&

.FIRE WEATHER...Moderate to heavy snow expected across all
regions. Gusty south wind will be replaced with a northwest to
north wind during the day, with the change developing from west to
east across the Fire Weather District. Very moist and cold
conditions remain with another low passing to the north and
bringing some snow and rain on Wed night and Thu. High pressure
with some warming and drying not returning until Fri. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Tuesday for IDZ056-057.

Winter Weather Advisory until 6 AM MDT Tuesday for IDZ068>075.

Winter Weather Advisory from 6 PM this evening to noon MDT
Tuesday for IDZ052>054-058-060-062>065.

Winter Storm Warning until noon MDT Tuesday for IDZ066-067.

&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.